A woman dies after receiving 8 grams of Dilantin

The doctor took the fall for the nurse’s mistake. The nurse apparently ignored several red flags:

Rohart, an ER specialist for eight years and a doctor since 1989, said he ran tests and prescribed 800 milligrams of the anti-seizure drug Dilantin. “She and I were laughing when I left for the day,” Rohart said.

But Cooper instead administered 8000 mg (eight grams), quickly stopping Plass’ heart, hospital officials said. The fatal dosage is two to five grams.

“Her husband called me to say they were releasing her from the hospital,” Peggy Plass said. “Then 10 minutes later he called to say she was dead.”

The correct dose required 3.2 vials of the drug. Cooper gave Plass 32 vials, hospital administrator Joe Scott said. To get that many, she had to search the halls and take every vial from three computerized drug-dispensing machines, he said. “That would be a big red flag,” Scott said.

All the Dilantin didn’t fit in one intravenous bag, so Cooper hooked up two, one in each arm, Scott said. “That would be another big red flag,” he said.

Cooper never double-checked or questioned the amount, Scott said. Nor did she explain her error to hospital officials, he said.

✓ Join 150,000+ subscribers
✓ Get KevinMD's most popular stories